Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Dizziness
Oct 9, 2000

Thank you for the invaluable service you provide!! My question: I've been HIV+ for 16 years. I began experiencing dizziness about 2 and a half years ago at about the same time I switched my cocktail from Crixivan, AZT and DDI to Viracept, DDI, 3TC, Abacavir, and Hydroxyurea. The dizziness is constant -- feels like I just stepped off the "Whirling Teacups" ride. I have tinnitis in both ears much of the time, also. I finally saw an otolaryngologist, who ran hearing and balance tests on me. He thinks it's not an inner ear problem, but rather a neurologic problem. I have also noticed that when I get off the boat after sailing, the feeling of rocking stays with me for several hours. For this, and other reasons, I went off my meds for four months recently, but the dizziness did not abate whatsoever. Since it does not seem to be related to the meds (due to my experience with my recent drug holiday) I was wondering if there have been any other cases of dizziness (vertigo) due solely to HIV. The dizziness seems to go together with fatigue. My T-cells are 280 (up from 240 before my drug holiday), and my viral load went from 14,000 to 47,000 after my holiday. I'm currently undergoing physical therapy for balance and dizziness - and I hope it will help. I also experience premature ventricular contractions fairly regularly and I've developed Reynaud's Syndrome in my fingers. I mention this because I wonder if it's possible for my dizziness to be circulatory in cause. Thanks for your thoughts -- it's getting awfully old being dizzy all the time.

Response from Dr. Henry

I would have guessed that it would have been unlikely for your HIV meds to have caused that. I have seen numerous patients with dizziness like you described. Often we have been unable to pinpoint the cause and just have to treat symptomatically. An evaluation by an HIV experienced neurologist (often getting a brain scan -- either CT or MRI) sometimes has been helpful. Your other medical problems warrant careful evaluation (heart and circulatory) by your primary care MD or HIV specialist. It is possible they may contribute to the dizziness but, again in my experience, pinning down the cause is often tough. Good luck. KH

Keith Henry, M.D.



Previous
Sores?
Next
Unique anti-depressant side effects for athletes

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement